Alert archive / Illinois / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 71, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 22, 2026, 7:09 PM CDT for Coles County, Moultrie County, Shelby County, Illinois. It was in force for 36 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 22, 2026, 7:09 PM CDT (00:09 UTC)
- Expired
- Mar 22, 2026, 7:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Coles County, IL, Moultrie County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 7:11 PM CDT | HAIL 1.25 | 3 Se Findlay, IL | |
| Mar 22, 7:11 PM CDT | HAIL 1.25 | 3 Se Findlay, IL | |
| Mar 22, 7:13 PM CDT | HAIL 1.25 | 4 Ne Shelbyville, IL | |
| Mar 22, 7:13 PM CDT | HAIL 1.25 | 4 Ne Shelbyville, IL | |
| Mar 22, 7:28 PM CDT | HAIL 1 | 2 S Mattoon, IL | delayed report, time estimated from radar. photo of quarter size hail. |
| Mar 22, 7:30 PM CDT | HAIL 1 | 1 Ne Paradise, IL | |
| Mar 22, 7:30 PM CDT | HAIL 1 | 1 Ne Paradise, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 22, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -253 m²/s²
- 0-3 km storm-relative helicity
- -56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068 WUUS53 KILX 230009 SVRILX ILC029-139-173-230045- /O.NEW.KILX.SV.W.0071.260323T0009Z-260323T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 709 PM CDT Sun Mar 22 2026 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... Western Coles County in east central Illinois... Southeastern Moultrie County in central Illinois... East central Shelby County in central Illinois... * Until 745 PM CDT. * At 709 PM CDT, a severe thunderstorm was located near Windsor, or 7 miles northeast of Shelbyville, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Windsor around 715 PM CDT. Mattoon around 725 PM CDT. This includes Interstate 57 between mile markers 181 and 191. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3939 8883 3953 8884 3963 8832 3938 8831 TIME...MOT...LOC 0009Z 268DEG 40KT 3947 8869 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ NMA
3 follow-up statements
039
WWUS53 KILX 230019
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
719 PM CDT Sun Mar 22 2026
ILC029-139-173-230045-
/O.CON.KILX.SV.W.0071.000000T0000Z-260323T0045Z/
Coles-Moultrie-Shelby-
719 PM CDT Sun Mar 22 2026
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN COLES...SOUTHEASTERN MOULTRIE AND EAST CENTRAL SHELBY
COUNTIES...
At 718 PM CDT, a severe thunderstorm was located near Windsor, or 8
miles south of Sullivan, moving east at 45 mph.
HAZARD...Half dollar size hail.
SOURCE...Broadcast media reported half dollar size hail north of
Shelbyville.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Mattoon around 725 PM CDT.
Other locations impacted by this severe thunderstorm include Gays,
Etna, and Paradise.
This includes Interstate 57 between mile markers 181 and 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3939 8867 3955 8866 3963 8832 3938 8831
TIME...MOT...LOC 0018Z 268DEG 40KT 3947 8855
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
NMA276
WWUS53 KILX 230033
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
733 PM CDT Sun Mar 22 2026
ILC139-173-230043-
/O.CAN.KILX.SV.W.0071.000000T0000Z-260323T0045Z/
Moultrie-Shelby-
733 PM CDT Sun Mar 22 2026
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOULTRIE AND EAST
CENTRAL SHELBY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Illinois.
&&
LAT...LON 3938 8841 3953 8839 3955 8832 3938 8831
TIME...MOT...LOC 0033Z 269DEG 55KT 3947 8825
$$
ILC029-230045-
/O.CON.KILX.SV.W.0071.000000T0000Z-260323T0045Z/
Coles-
733 PM CDT Sun Mar 22 2026
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN COLES COUNTY...
At 733 PM CDT, a severe thunderstorm was located near Lerna, or near
Charleston, moving east at 65 mph.
HAZARD...Half dollar size hail.
SOURCE...Broadcast media reported half dollar size hail north of
Shelbyville.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southwestern Coles County.
This includes Interstate 57 between mile markers 181 and 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3938 8841 3953 8839 3955 8832 3938 8831
TIME...MOT...LOC 0033Z 269DEG 55KT 3947 8825
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
NMA906 WWUS53 KILX 230041 SVSILX Severe Weather Statement National Weather Service Lincoln IL 741 PM CDT Sun Mar 22 2026 ILC029-230051- /O.EXP.KILX.SV.W.0071.000000T0000Z-260323T0045Z/ Coles- 741 PM CDT Sun Mar 22 2026 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COLES COUNTY WILL EXPIRE AT 745 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until midnight CDT for east central Illinois. && LAT...LON 3938 8841 3953 8839 3955 8832 3938 8831 TIME...MOT...LOC 0041Z 268DEG 40KT 3947 8815 $$ NMA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 6:07 PM CDT, 1 hour 2 minutes earlier. Its key messages:
- There is a Marginal to Slight Risk (Level 1 to 2 of 5) of severe thunderstorms this evening near a cold front moving into southeast IL. Hazards include locally damaging wind gusts, large hail, and potential for an isolated tornado.
- Gusty (30-40 mph) north winds will bring a seasonably cool airmass back into the region tonight, with lows reaching the lower 30s. Temperatures will gradually rebound Monday through Thursday, with highs in the lower 50s Monday, increasing to lower 80s by Thursday.
- Another chance (40-60%) for showers and thunderstorms will accompany a cold front Thursday. There is at least a low severe thunderstorm risk.
Area forecast discussion, Mar 22, 6:07 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 607 PM CDT Sun Mar 22 2026 .KEY MESSAGES... There is a Marginal to Slight Risk (Level 1 to 2 of 5) of severe thunderstorms this evening near a cold front moving into southeast IL. Hazards include locally damaging wind gusts, large hail, and potential for an isolated tornado. - Gusty (30-40 mph) north winds will bring a seasonably cool airmass back into the region tonight, with lows reaching the lower 30s. Temperatures will gradually rebound Monday through Thursday, with highs in the lower 50s Monday, increasing to lower 80s by Thursday. - Another chance (40-60%) for showers and thunderstorms will accompany a cold front Thursday. There is at least a low severe thunderstorm risk. && .DISCUSSION... Issued at 126 PM CDT Sun Mar 22 2026 A cold front has advanced southward to the vicinity of I-72 as of 1 PM, with strong capping still preventing thunderstorm activity. Hi- res models indicate this cap should be overcome around 6 pm as the front reaches the vicinity of I-70, allowing a few strong cells to form. SPC continues a Marginal to Slight Risk for severe thunderstorms south of I-72, including 2% tornado probabilities and potential for golfball or larger size hail in the event of an isolated supercell from around I-70 southward. North of the front, the severe thunderstorm threat will continue, although the risk would transition to more of a threat for 1 inch diameter hail. Gusty north-northeast winds of 20-25 mph with gusts 30-40 mph will continue into the evening behind the cold front as showers taper off from northwest to southeast by midnight. Behind today's cold front, lows will dip to the lower 30s across most of the area tonight, and only reach the lower 50s Monday, around a 30 degree drop from the past few days. Temperatures will climb gradually through Thursday, with around 60 forecast for Tuesday, 70 for Wednesday, and lower 80s forecast for Thursday. A weak disturbance Wednesday night could bring a low chance for showers and thunderstorms, but the next significant weather feature is another cold front timed for later on Thursday, apparently with similar CAPE/shear parameter space ahead of the front as today's cold front. Although SPC has not indicated over a mentionable 15 percent severe weather potential, at least lower probabilities appear in play. Temperatures will drop drastically again behind this front, with lows dipping into the 30s by Friday morning, and highs only reaching the upper 40s Friday. A brief change to snow north of I-70 is possible as precipitation is ending Thursday night. A gradual warmup is expected over the weekend. 37 && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 607 PM CDT Sun Mar 22 2026 Strong north winds developed behind a cold front earlier this afternoon with gusts up around 25-30 kts. Winds will remain elevated most of tonight, lessening by Monday morning as high pressure approaches from the northwest. A broken line of thunderstorms may graze eastern terminals (KCMI/KDEC) this evening, though better chances for activity will be further south. Low stratus will filter in overnight, bringing a period of MVFR ceilings to at least KCMI with lower chances (<40%) at the remaining airfields. Low stratus scatters out by mid to late morning with just a FEW to SCT high clouds expected the remainder of the period. NMA && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Mar 22, 4:05 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 405 PM CDT Sun Mar 22 2026 ILZ027>031-036>038-040>043-047>053-232115- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian- Macon- 405 PM CDT Sun Mar 22 2026 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. North winds will gust from 30 to 40 mph this evening. This may cause some difficulties for high profile vehicles traveling on west to east oriented roads. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected Thursday afternoon. However, the severe weather threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ044>046-054>057-061-232115- Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby- 405 PM CDT Sun Mar 22 2026 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected into early evening. While the severe weather threat is not high, a few of the storms may briefly reach severe levels. Locally damaging winds and hail up to the size of ping pong balls are the primary concern. Outside of the storms, north winds will gust from 30 to 40 mph this afternoon and evening. This will cause some difficulties for high profile vehicles traveling on west to east oriented roads. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected Thursday afternoon. However, the severe weather threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 and 9pm this evening. Expected storm motion is toward the east-southeast around 35 mph. ILZ062-063-066>068-071>073-232115- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 405 PM CDT Sun Mar 22 2026 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected this evening. A few of the storms may be strong to severe. Damaging winds and hen egg size hail are the primary concerns, though there is a nonzero risk of a tornado. North winds will gust from 30 to 40 mph this evening. This will cause some difficulties for high profile vehicles traveling on west to east oriented roads. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected Thursday afternoon and evening. However, the severe weather threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 and 10pm this evening. Expected storm motion is toward the east around 40 mph. MJA
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 7:17 PM CDT | Severe Thunderstorm Warning | ILX | Edgar, Vermilion | 13 min |
| Mar 22, 7:30 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Edgar | 30 min |
| Mar 22, 7:31 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland, Effingham | 29 min |
| Mar 22, 7:39 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Cumberland | 24 min |
| Mar 22, 7:41 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 19 min |
| Mar 22, 7:51 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper | 39 min |
| Mar 22, 7:55 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford | 35 min |
| Mar 22, 8:01 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham | 29 min |
| Mar 22, 8:09 PM CDT | Severe Thunderstorm Warning | ILX | Clay | 36 min |
| Mar 22, 8:20 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Lawrence | 25 min |
| Mar 22, 8:29 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 16 min |
| Mar 22, 8:33 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Lawrence | 13 min |
| Mar 22, 8:36 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 24 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.